Feedback
Health

If You’re Taking Too Many Pills, You May Need to Be De-Prescribed

Doctors Embrace "De-prescribing" Over-Medicated Patients 1:48

Many Americans are taking too many medications, experts say. And that's especially true of seniors.

Shuttling from specialist to specialist to deal with a variety of ills, it's not uncommon for people to end up taking numerous medications. Studies have shown that nearly 40 percent of patients in their 60s are taking more than five different medications. In older patients those medications may produce unhealthy side effects or they may interact in dangerous ways.

To combat this, doctors around the country are increasingly embracing a practice called "de-prescribing." That means evaluating all the medications a patient is taking and pruning them back to ease side effects and improve patient health.

Dr. Anthony Zizza, a staff geriatrician at the Beth Israel Deaconess Medical Center in Boston and Dr. Sarah Barry, geriatrician and clinical researcher at Beth Israel Deaconess Medical Center and program director for the geriatric medicine fellowship, spoke with NBC News about de-prescribing.

1. Medications are supposed to make us healthier. Where do things go wrong?

As as people get older their physiology and metabolism changes, so the way we handle drugs in our body changes. As people age, it's important to revisit which drugs are necessary, which drugs may be causing side effects now that didn't cause them 10 years ago, and how each drug is interacting.

Medications like sleeping pills and antidepressants can cause confusion or dizziness and can contribute to falls. Even blood pressure medicines — particularly when they're first prescribed — could increase the risk of falls and serious injury. For example, if prescribed a medication which causes some dizziness, a patient may get a second medication for the dizziness, which also has a side effect. The cumulative effective of the medications puts people at risk for falls.

Also, specialty care is very popular, so a patient may see a primary care physician two or three times per year and also see several specialists. Each specialist may be concerned about their own particular specialty and may start adding medications, one by one.

Related: Are You Taking the Wrong Antibiotic? Half the Time We Are

A good review of medications is always essential at every doctor's appointment. The fewer prescriptions, the better.

2. What about medications that you've been taking for a long time?

Just because you've been on a medication for years does not mean that you need to stay on the medication, or be on the same dose.

Decreasing the dose may give you as much effect, with fewer side effects. Also, some medications that are perfectly appropriate for people in their 50s and 60s may not be so appropriate for people in their 70s and 80s.

3. Are there medications that are especially problematic for seniors?

The American Geriatric Society has formulated a list of drugs used by the elderly called the Beers List. Doctors try to avoid or use as low a dose as possible of these medications.

The various classes include:

  • Benzodiazepines, such as Valium and Xanax, which are prescribed for anxiety, depression or insomnia.
  • Over-the-counter sleep medications, such as Benadryl, which can cause confusion in the elderly.
  • OTC pain medications, such as NSAIDS, which can be damaging to the kidneys and the stomach.

Related: Obamacare Premiums Going Up. What Does it Really Mean?

4. If I'm taking one of these medications and think I'm having problems related to it or if I start having side effects after being prescribed a new medication, should I just stop taking it?

Any changes should be made with your doctor, because many of these medications cannot be stopped immediately. They have to be tapered or there may not be alternatives in some cases. Always work with your physician to figure out how to reduce your medication burden.

5. Is this a problem only for seniors?

It includes anyone with multiple chronic conditions and chronic diseases, including young people and children.